Kansas, 2010

Tornado and Hail in Kansas, April 29, 2010

April 29, 2010 · NWS TOP · 26 events in 6 counties and zones

On the afternoon of April 29th, 2010 strong to severe thunderstorms formed across northern Kansas bringing large hail to the size of golfballs and damaging winds over 60 mph. A brief tornado touchdown occurred over open country approximately 4 miles northeast of Washington.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of April 29th, 2010 strong to severe thunderstorms formed across northern Kansas bringing large hail to the size of golfballs and damaging winds over 60 mph. A brief tornado touchdown occurred over open country approximately 4 miles northeast of Washington. No condensation funnel appeared to reach the ground however dust was noted beneath the rotating wall cloud indicating a ground circulation on two occasions for a period of about 30 seconds. No damage was found to have occurred. The tornado was documented by the general public and storm chasers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 29, 1:55 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 29, 1:55 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT THU APR 29 2010

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH FRI.

A DRYLINE CURRENTLY SITUATED FROM NEAR MARYSVILLE BACK TO SALINA
WILL SLOWLY RETREAT NORTHWEST THIS AFTERNOON AS SFC LOW PRESSURE
CONTINUES TO DEEPEN IN SE COLORADO AND SW KANSAS. THE SFC LOW IS IN
RESPONSE TO A STRONG SHORT WAVE NOW CROSSING THE ROCKIES...AND AN
ASSOCIATED JET MAX ROUNDING THE BASE OF THE TROUGH. THUNDERSTORM
DEVELOPMENT IS ANTICIPATED ALONG THE DRY LINE POTENTIALLY AS EARLY
AS THE NEXT COUPLE OF HOURS WHERE CONVERGENCE IS MAXIMIZED. MODERATE
INSTABILITY AND VERY STRONG SHEAR VALUES WILL PROMOTE RAPID STORM
ORGANIZATION PROVIDED THAT UPDRAFTS ARE SUFFICIENTLY STRONG TO
RESIST BEING SHEARED APART. MORE WIDESPREAD DEVELOPMENT IS EXPECTED
BY EVENING AS THE TROUGH AND ASSOCIATED HEIGHT FALLS BEGIN TO EJECT
ACROSS THE PLAINS. ANTICIPATE INITIAL SUPERCELLULAR STORM MODE WILL
RAPIDLY TRANSLATE INTO MORE OF A LINE ECHO WAVE PATTERN WITH A
BROKEN LINE OF THUNDERSTORMS CONTAINING EMBEDDED SUPERCELL
ROTATIONAL CHARACTERISTICS. LOW LEVEL SHEAR WILL INCREASE MARKEDLY
FROM 00Z ON AS THE LOW LEVEL JET INCREASES. THIS MAY PROVIDE A BRIEF
PERIOD DURING THE EVENING WHEN THUNDERSTORMS WILL BE SURFACE BASED
AND COINCIDE WITH THE STRONGER SHEAR VALUES TO LOCALLY ENHANCE THE
TORNADIC THREAT WITH THE STRONGER UPDRAFTS. HOWEVER...DAMAGING WINDS
AND LARGE HAIL APPEAR TO BE THE PRIMARY THREATS WITH ANY CONVECTIVE
ACTIVITY.

AS THE NIGHT PROGRESSES...EXPECT STORMS TO BECOME LARGELY ELEVATED
AND SHOULD SEE THE WIND AND TORNADO THREAT DECREASE. THERE IS SOME
CONCERN THAT THE STORMS WILL REMAIN AT LEAST NEAR SURFACE BASED
ALONG THE FRONTAL BOUNDARY ITSELF...AND MESOSCALE ANALYSIS WILL BE
KEY IN ANALYZING THE SEVERE WEATHER THREAT OVERNIGHT. PURELY
ELEVATED CONVECTION WOULD FAVOR HAIL AS THE MAIN SEVERE THREAT WITH
THE STRONGEST UPDRAFTS...WHILE ANY STORM ABLE TO BE ROOTED NEAR THE
SFC WOULD MAINTAIN THE WIND AND TORNADO THREAT GIVEN THE LARGE
AMOUNT OF WIND ENERGY WITH THIS SYSTEM.

EXPECT THE ENTIRE SYSTEM TO SHIFT SLIGHTLY NORTH AFTER DEVELOPMENT
GIVEN THE LOW PRESSURE TO THE WEST AND THE RETREATING FRONTAL
BOUNDARIES. WILL EVENTUALLY BEGIN TO MOVE EAST ACROSS THE REGION
AFTER 06Z. THIS SLOW INITIAL PROGRESSION MAY ENHANCE THE THREAT FOR
HEAVY RAIN AND FLASH FLOODING WITH THE SYSTEM. EXPECT THE COLD FRONT
TO WAIT UNTIL LATE FRIDAY BEFORE FINALLY CLEARING THE REGION...BUT
ANY THUNDERSTORM THREAT TOMORROW WILL BE DEPENDENT UPON DEVELOPING
INSTABILITY AND THIS IS VERY MUCH IN QUESTION AT THIS POINT...RATHER
THE INSTABILITY AXIS SHOULD BE MUCH STRONG TO THE EAST OVER MISSOURI.

BARJENBRUCH

EXTENDED...FRI NIGHT-NEXT THU.

THE AREA WILL REMAIN WITHIN THE UPPER TROUGH AXIS THROUGH MON WITH
SEVERAL DISTURBANCES AND CHCS FOR PRECIP STILL POSSIBLE SAT-MON.
THE WEAKENING UPPER TROUGH AXIS WILL FINALLY PASS MON-TUES WHEN
ANOTHER LONGWAVE TROUGH WILL DEVELOP ACROSS THE NORTHERN
ROCKIES/US WHICH WILL ACT TO FORCE A COLD FRONT THROUGH THE PLAINS
AROUND THE WEDS-THU TIME FRAME WITH ADDITIONAL PRECIP CHCS THEN.
ALL IN ALL NEAR SEASONAL TEMPS THROUGH THE PERIOD.

&&

.AVIATION...WINDS WILL CONTINUE TO BE VERY STRONG AND GUSTY OUT OF THE SOUTH
TODAY...WITH PERHAPS A SLIGHT TURN TO THE SOUTHWEST AT MHK FOR A
FEW HOURS THIS AFTERNOON. EXPECT TSTORMS TO DEVELOP NW OF TAF
SITES BY EARLY EVENING AND GRADUALLY MOVE EAST TOWARD MHK...AND
EVENTUALLY TOP AND FOE BY EARLY MORNING. HIGHEST CONFIDENCE IN TS
IS AT MHK AND ADDED A TEMPO GROUP FOR THE TIME PERIOD WITH THE
BEST CHANCE OF TS AND REDUCED FLIGHT CONDITIONS. WINDS WILL TAPER
AT LEAST A BIT LATE IN THE FORECAST PERIOD.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

BARJENBRUCH/OMITT/BARJENBRUCH
Hazardous weather outlook, Apr 29, 2:21 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT THU APR 29 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-302030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS AT 25 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH WILL
CONTINUE INTO THE EARLY EVENING HOURS TODAY.

A FEW THUNDERSTORMS MAY DEVELOP OVER CENTRAL KANSAS BETWEEN 4 AND
6 PM...WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY DEVELOPING BETWEEN
6 AND 9 PM ACROSS NORTH CENTRAL AND EXTREME NORTHEAST KANSAS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL TO THE SIZE OF
GOLFBALLS AND WINDS TO 70 MPH THE PRIMARY RISKS. THERE IS ALSO A
THREAT OF ISOLATED TORNADOES... MAINLY PRIOR TO 11 PM.

THUNDERSTORM ACTIVITY WILL SLOWLY PROGRESS TO THE SOUTHEAST DURING
THE OVERNIGHT HOURS WITH SEVERE THUNDERSTORMS REMAINING
POSSIBLE...ALTHOUGH A SLIGHT WEAKENING TREND IS EXPECTED. DAMAGING
WINDS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS ARE THE MAIN
THREATS AFTER MIDNIGHT...WITH A LOW END THREAT FOR A TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL PERSIST FOR MUCH OF THE AREA FRIDAY
MORNING AND LINGER INTO EAST CENTRAL AND PORTIONS OF NORTHEAST
KANSAS FRIDAY AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN...MAINLY EAST OF A SABETHA TO EMPORIA LINE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR THE ENTIRE AREA FROM
SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVER NORTH CENTRAL AND EXTREME
NORTHEAST KANSAS THIS EVENING...AND MAY BE NEEDED OVER THE REST OF
NORTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT.

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 thunderstorm wind, 2 high wind, 1 tornado. Local standard time, as filed.

Hail, Ottawa

When
April 29, 3:36 PM CST to 3:39 PM CST
Where
Ottawa County, 5.92 mi W of Delphos
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -97.880

Golfball size hail was reported by a trained spotter. Hail damage was sustained to a tractor.

Hail, Cloud

When
April 29, 4:00 PM CST
Where
Cloud County, 0.87 mi SW of Concordia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -97.680

Hail, Cloud

When
April 29, 4:03 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.570, -97.660

Hail, Washington

When
April 29, 4:30 PM CST
Where
Washington County, Washington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.820, -97.050

Hail, Republic

When
April 29, 5:10 PM CST
Where
Republic County, Belleville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.630

Hail, Republic

When
April 29, 5:15 PM CST to 5:17 PM CST
Where
Republic County, Belleville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.630

Hail, Republic

When
April 29, 5:15 PM CST to 5:18 PM CST
Where
Republic County, 0.87 mi SW of Munden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.910, -97.510

Hail, Republic

When
April 29, 5:15 PM CST to 5:18 PM CST
Where
Republic County, Belleville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.630

Hail, Republic

When
April 29, 5:30 PM CST
Where
Republic County, 0.87 mi SW of New Tabor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.910, -97.540

Hail, Republic

When
April 29, 5:39 PM CST
Where
Republic County, 0.53 mi W of Cuba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -97.460

Hail, Washington

When
April 29, 5:48 PM CST
Where
Washington County, 0.69 mi N of Haddam
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.860, -97.300

Hail, Washington

When
April 29, 5:48 PM CST
Where
Washington County, 2.14 mi NNW of Haddam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -97.310

Tornado, Washington

When
April 29, 6:12 PM CST to 6:13 PM CST
Where
Washington County, 2.8 mi NW of Emmons to 3 mi NNW of Emmons
Rating
EF0
Path length
0.96 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.883, -97.030

A brief tornado touchdown occurred over open country approximately 4 miles northeast of Washington. No condensation funnel appeared to reach the ground however dust was noted beneath the rotating wall cloud indicating a ground circulation on two occasions for a period of about 30 seconds. No damage was found to have occurred. The tornado was documented by the general public and storm chasers.

Hail, Republic

When
April 29, 6:22 PM CST to 6:24 PM CST
Where
Republic County, 1.48 mi NNE of Courtland
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.800, -97.890

Hail, Republic

When
April 29, 7:42 PM CST
Where
Republic County, 1.06 mi E of Republic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.800

Hail, Republic

When
April 29, 7:57 PM CST
Where
Republic County, 7.03 mi WNW of New Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -97.660

Hail, Cloud

When
April 29, 8:57 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

Hail, Washington

When
April 29, 9:49 PM CST
Where
Washington County, 3.26 mi WSW of Washington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -97.110

Thunderstorm Wind, Washington

When
April 29, 10:00 PM CST to 10:03 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.890, -96.880

The public reported an estimated 60 mph wind gust near Washington. Small tree limbs were broken.

Hail, Cloud

When
April 29, 10:18 PM CST
Where
Cloud County, 2.54 mi WSW of Como
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -97.420

Hail, Ottawa

When
April 29, 10:30 PM CST
Where
Ottawa County, 4.82 mi E of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -97.490

Thunderstorm Wind, Cloud

When
April 29, 10:30 PM CST to 10:33 PM CST
Where
Cloud County, Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.450, -97.530

A tree was blown down due to thunderstorm winds. Time was estimated.

High Wind, Riley

When
April 29, 10:39 PM CST to 10:42 PM CST
Where
Riley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Manhattan ASOS measured a 61 mph wind gust associated with strong gradient winds.

High Wind, Riley

When
April 29, 10:40 PM CST to 10:43 PM CST
Where
Riley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Trees and Electrical transformers were blown down. One shed was also blown over.

Thunderstorm Wind, Dickinson

When
April 29, 10:53 PM CST to 10:56 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.210

A trained spotter reported an estimated 60 mph wind gust near Abilene.

Thunderstorm Wind, Dickinson

When
April 29, 11:28 PM CST to 11:31 PM CST
Where
Dickinson County, Chapman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.970, -97.020

Law enforcement reported an estimated 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225583, 225584, 225585, 225586, 225587, 225588, 225591, 225612, 225592, 225593, 225594, 225595, 225604, 225596, 225597, 225598, 225599, 225600, 225606, 225601, 225602, 225605, 225621, 225622, 225607, 225613.